English
English

About Naloxone

Deaths from opioid-involved overdose are preventable. There is a medicine that reverses the effects of opioids like heroin, fentanyl, and oxycodone – it’s called naloxone.

Naloxone is easy to use and saves lives.

Get naloxone. Save a life.

Naloxone (also known under the brand name NARCAN) is a safe medication that reverses an opioid-involved overdose. When someone has too many opioids in their system, their breathing can slow down to the point of stopping, which will cause them to die from lack of oxygen. Naloxone removes opioids from the receptors in the brain that control breathing, and allows the person to start breathing again. Naloxone only works on opioids, and can be the difference between life and death for someone experiencing an opioid-involved overdose.

What types of opioids can cause an overdose?

All opioids can cause an overdose at high enough amounts. Prescription opioids – like oxycodone (Percocet, OxyContin), hydrocodone (Vicodine), codeine, fentanyl, and morphine – can cause overdose if someone takes more than the prescribed amount at one time. Heroin can cause an overdose when it is a particularly strong batch, which often happens when heroin sold on the street is cut with fentanyl. Additionally, prescription opioid pills sold on the street may not actually contain prescription opioids, and may instead be fentanyl, which can cause someone to overdose because it is not the drug they are expecting.

 

Where I can find information on treatment for substance use (including or not including opioids)?

The Illinois Helpline for Opioids & Other Substances is the best, most up-to-date resource for finding treatment. Call 1-833-234-6343, text HELP to 833234, or click here to chat with a navigator: